Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 35, NWS Grand Rapids, MI

June 18, 2025Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 18, 2025, 5:01 PM EDT for Ingham County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2025, 5:01 PM EDT (21:01 UTC)
Expired
Jun 18, 2025, 5:24 PM EDT
In force
23 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:09 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2025-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2025-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:13 PM EDT, 1 hour 48 minutes earlier. Its key messages:

  • Severe storms this afternoon/evening
  • Precipitation chances continue Thursday night into Friday
  • Hot weather begins Saturday
Area forecast discussion, Jun 18, 3:13 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
313 PM EDT Wed Jun 18 2025

.KEY MESSAGES...

- Severe storms this afternoon/evening

- Precipitation chances continue Thursday night into Friday

- Hot weather begins Saturday

&&

.DISCUSSION...
Issued at 313 PM EDT Wed Jun 18 2025

- Severe storms this afternoon/evening

Mesoscale Convective Vortex (MCV) currently crossing central IL
is the feature to watch. There is a growing rain shield developing
northeast of this low and that is likely more elevated in nature.
The MCV is expected to progress into Indiana and we will see a
peripheral threat for severe weather across our southern forecast
area particularly along the I-94 corridor where all threats are in
play, mainly between 4 and 10 PM.

There is a short fused hydro threat as well. Impressive rain totals
already have been observed across SE Lower MI and there is a
Mesoscale Precipitation Discussion (#0478) issued by WPC that
discusses the flood threat for southwest Lower MI as well. Please
refer to this product for further details.

- Precipitation chances continue Thursday night into Friday

As noted previously, we can expect wrap around precipitation
continuing overnight and at least into the first part of Thursday.
Areas south of I-96 could be dry by Thursday afternoon. However,
father north more towards US-10, there will be a persistent surface
trough juxtaposed with persistent conditional instability and
episodic weak upper PV advection in northwest flow. This justifies
continued PoPs, primarily north of I-96.

- Hot weather begins Saturday

Upper ridging becomes especially pronounced by Saturday with
attendant mid-level warming/capping. Sunday and Monday will likely
feature surface dewpoints in the lower 70s combined with highs in
the lower/mid 90s under clear skies. This will yield apparent
temperatures in excess of 100 both days. As noted previously, there
is a signal for a cold front to ease the situation in the late
Tuesday/Wednesday timeframe, but the forcing for this is
questionable. Therefore, it's quite plausible that oppressive
conditions will persist into Wednesday and beyond.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 130 PM EDT Wed Jun 18 2025

No substantial changes to previous thinking. We are awaiting the
arrival of storms currently over northern Illinois moving northeast.
Convective wind gusts with the activity could be quite strong for
terminals along the I-94 corridor (AZO-BTL-JXN), with a lesser
threat farther north. Winds in general will be rather variable in
direction across the area with a gradual veering trend as a compact
surface low moves northeast into southwest Lower MI and exits early
tonight.

MVFR/IFR with even brief LIFR restrictions will be commonplace even
after thunderstorms pass early tonight. This will be due to a
combination of low ceilings and some fog development thanks to light
winds and substantial humidity resulting from prior rainfall.
Although not specifically mentioned in the terminals for the same of
brevity, there is a good chance for fuel alternate MVFR cigs to
persist well after 12Z Thursday with continued attendant showers.

&&

.MARINE...
Issued at 313 PM EDT Wed Jun 18 2025

No headline concerns at this time. A surface low will pass east of
the waters, allowing for a brief period of northwest winds tonight.
However both the speed and duration will be limited and this will
curtail wave growth. The next appreciable chance for marine
headlines at this stage looks like Friday night where we will see
a response to the effects of persistent southerly flow.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...TJT
AVIATION...TJT
MARINE...TJT
Hazardous weather outlook, Jun 18, 5:40 AM EDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
540 AM EDT Wed Jun 18 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
540 AM EDT Wed Jun 18 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible off and on through this evening.
Storms are not expected to be severe this morning. The potential
for storms to become severe will increase this afternoon, with the
highest potential between 2 pm and 8 pm. Areas south of Interstate
96 will have the best chance of severe weather. The main threat
will be strong winds, with a smaller chance of large hail, and
an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a small chance of a storm late Thursday afternoon. Severe
weather is not expected.

Hot and humid conditions will develop this weekend and continue
into early next week. This could case heat related issues for
vulnerable populations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible late this afternoon and
evening, especially south of I-96.

LMZ844>849-190945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
540 AM EDT Wed Jun 18 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Thunderstorms will be possible off and on through this evening.
Storms are not expected to be severe this morning. The potential
for storms to become severe will increase this afternoon, with the
highest potential between 2 pm and 5 pm. Areas south of
Muskegon will have the best chance of severe weather. The main threat
will be strong winds, with a smaller chance of large hail, and
an isolated waterspout.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a small chance of a storm late Thursday afternoon. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible late this afternoon and
evening, especially south of I-96.

In the hours before

Special weather statement, Jun 18, 4:31 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
431 PM EDT Wed Jun 18 2025

MIZ071-072-182130-
Kalamazoo MI-Van Buren MI-
431 PM EDT Wed Jun 18 2025

...Strong thunderstorms will impact portions of Van Buren and western
Kalamazoo Counties through 530 PM EDT...

At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bridgman to near Niles. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kalamazoo...           Portage...             South Haven...
Paw Paw...             Vicksburg...           Hartford...
Mattawan...            Lawton...              Bangor...
Decatur...             Schoolcraft...         Westwood...
Van Buren SP...        Lake Michigan Beach... Alamo...
Pine Grove...          Covert...              Keeler...
Lawrence...            Gobles...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Michigan.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
      4241 8628 4242 8576 4218 8544 4207 8539
TIME...MOT...LOC 2030Z 220DEG 38KT 4196 8653 4178 8615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:26 AM EDTSpecial Weather StatementGRRAllegan64 min
Jun 18, 4:56 AM EDTSpecial Weather StatementGRRNewaygo64 min
Jun 18, 6:16 AM EDTSpecial Weather StatementGRRIsabella89 min
Jun 18, 7:52 AM EDTSpecial Weather StatementGRRIonia53 min
Jun 18, 4:17 PM EDTSpecial Marine WarningGRR58 min
Jun 18, 4:31 PM EDTSpecial Weather StatementGRRKalamazoo, Van Buren59 min
Jun 18, 5:05 PM EDTSpecial Weather StatementGRRBarry, Eaton55 min
Jun 18, 5:23 PM EDTSpecial Weather StatementGRRKalamazoo52 min
Jun 18, 5:37 PM EDTSevere Thunderstorm WarningGRRCalhoun53 min
Jun 18, 5:49 PM EDTSpecial Weather StatementGRRIonia56 min
Jun 18, 6:13 PM EDTSpecial Weather StatementGRREaton, Jackson32 min
Jun 18, 6:21 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson54 min
Jun 18, 7:01 PM EDTTornado WarningGRRIngham10 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.